Preventing Delayed CINV to Improve Patient Outcomes

Chemotherapy-induced nausea and vomiting (CINV) remains a major adverse effect of cancer chemotherapy, despite the availability of several antiemetic drug classes. Although not life-threatening, CINV has a major impact on a patient’s quality of life (QOL) and ranks high on the list of factors most feared by patients receiving chemotherapy. Additionally, symptoms from CINV can be severely debilitating and often result in patients refusing further courses of chemotherapy, which can minimize the likelihood of achieving optimal outcomes. “Failure to control acute nausea and vomiting on the first day of chemotherapy will increase the risk of nausea and vomiting on subsequent days and in subsequent cycles of chemotherapy,” says John W. Mucenski, PharmD. “The downstream economic effects of not adequately controlling CINV with the first course of chemotherapy cannot be underestimated. These include calls to the office, additional visits for intravenous (IV) hydration and antiemetics, and the potential for hospitalization.” CINV is not always confined to the acute period. “Most patients at risk for CINV will be treated with IV antiemetics therapy initially, but will be discharged with oral medications, which are not always as effective as IV agents,” explains Dr. Mucenski. “In many cases, patients will develop delayed-onset CINV, in which nausea and vomiting occur more than 24 hours after chemotherapy administration and last for 5 to 7 days or even longer [Figure 1].” Providers tend to underestimate the number of patients who suffer from delayed-onset CINV, which evidence suggests affects as many as 50% to 70% of patients and occurs more often than acute-onset CINV. This may occur in part since patients often do not report side effects...